Alert archive / South Dakota / Flash Flood Warnings in 2003
Flash Flood Warning 11, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 24, 2003, 11:09 PM CDT for Traverse County, Minnesota; Day County, Marshall County, Roberts County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2003, 11:09 PM CDT (04:09 UTC)
- Expired
- Jun 25, 2003, 5:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Traverse County, MN, Day County, SD, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 100 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 728 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 552 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KABR 250413 FFWABR MNC155-SDC037-091-109-251015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1109 PM CDT TUE JUN 24 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA DAY COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 515 AM CDT * AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL WAS OCCURRING OVER THE WARNED AREA. HEAVY RAINFALL IS EXPECTED TO CONTINUE INTO THE EARLY MORNING HOURS WITH 1 TO 3 INCHES OF ADDITIONAL RAINFALL EXPECTED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED. $$ MOHR/MARSILI
1 follow-up statement
000 WGUS73 KABR 251020 FFSABR MNC155-SDC037-091-109-251030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 520 AM CDT WED JUN 25 2003 ...THE FLASH FLOOD WARNING FOR TRAVERSE COUNTY...THE FLASH FLOOD WARNING FOR MARSHALL...ROBERTS AND DAY COUNTIES HAS EXPIRED... AT 520 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORMS THAT PRODUCED THE FLOODING HAVE ENDED...AND FLOODING WAS NO LONGER OCCURRING. A FLOOD WATCH REMAINS IN EFFECT FOR THE AREA UNTIL NOON TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE THIS MORNING. $$ HINTZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 8:02 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 24, 8:02 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 802 PM CDT TUE JUN 24 2003 .UPDATE...SEVERE WEATHER UNFOLDING. WORDS GRIDS TWEAKED ACCORDINGLY. ALL NEW STUFF SENT. DORN PREVIOUS DISCUSSION...TONIGHT THROUGH THURSDAY... FORECAST CHALLENGES ARE TEMPS...DEWPOINTS...WINDS...FLOODING POTENTIAL...AND ISOLATED SEVERE WEATHER POTENTIAL. THAT SAID...THINKING WILL ADD A FEW MORE COUNTIES TO FLOOD WATCH GIVEN 88D TOTALS...RAINFALL REPORTS AND LATEST FLASH FLOOD GUIDANCE. GOOD CAA AND DRYING POISED TO OVERTAKE NW CORNER OF CORSON COUNTY LATE THIS EVENING...AND IS EXPECTED TO COMPLETE ITS ROUNDS OVER SE CORNER OF CWA BY 18Z ON WEDNESDAY. BREEZY NORTH WINDS THROUGH THE DURATION OF THIS SHORT TERM...TOO. MODELS PULL TOGETHER RECIPE FOR MCS TONIGHT...GIVEN SHEAR AND THERMAL ENVIRONMENT TO WORK WITH. EXPECTING THE REALLY GOOD STORMS TO GET GOING SOUTH AND A LITTLE WEST OF CWA AND THEN ADVECT NE INTO CWA AS PER 12Z ETA CORFIDI VECTORS. COLD FRONT PRESENTLY JUST SOUTH OF KABR...AND DRAPED FROM JUST SOUTH OF KPIR TO JUST SOUTH OF K8D3...IS EXPECTED TO INCH A BIT FURTHER NORTH TONIGHT BEFORE UPPER LOW SWEEPS IT SOUTHEAST AND AWAY FROM CWA ON WEDNESDAY. PWATS ON THE ORDER OF 1.5 TO 2.0 WITH SOME AREAS POSSIBLY EVEN HIGHER WILL SPELL TROUBLE FOR AREAS THAT HAVE ALREADY RECIEVED 3 TO 5 INCHES OR MORE IN THE LAST 3 DAYS. THURSDAY CONCERN IS AGAIN WHETHER OR NOT ENOUGH MOISTURE IS AVAILABLE TO GENERATE ISLD SHOWERS. BEST BET FOR THE SHOWERS IS APPEARING TO BE OVER WESTERN CWA WHERE BETTER 850 TO 500 LAPSE RATES ARE EXPECTED. NEUTRAL TO WEAK WAA EXPECTED TO KICK IN AGAIN LATE ON THURSDAY...NOSING INTO ONLY THE WESTERN MOST PORTION OF CWA. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... OVERALL PATTERN REMAINS UNSETTLED. MODELS PERFORMING WELL. SHORTWAVE RIDGE HAS EMBEDDED VORT MAXES ROTATING THROUGH THE SOUTHERN TRACK AND INTO THE CENTRAL ROCKIES. EXPECT TEMPS TO REBOUND WITH WARMING TREND THIS WEEKEND UNDER SHORTWAVE RIDGE. EXPECT DRY CONDITIONS FOR MOST OF THE EXTENDED PERIOD. MAY NEED TO ADJUST POPS LATER AS SHORTWAVE TIMING BECOMES BETTER DEFINED. NEXT SYSTEM PUNCHING OVER DIRTY RIDGE WILL COOL TEMPS AND MOISTEN ATMOSPHERE FOR A RETURN OF PRECIP BY LATE MONDAY AND TUESDAY. ADJUSTED GRIDS TO SHOW POP POTENTIAL IN THE OUT PERIODS. MCNULTY .ABR...FLOOD WATCH FOR ERN CWA THROUGH LATE WEDNESDAY MORNING. DORN/MCNULTY
Hazardous weather outlook, Jun 24, 5:31 AM CDT, 17 hours 38 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 531 AM CDT TUE JUN 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP LATER THIS AFTERNOON AND REMAIN THROUGH THE OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...AND VERY HEAVY RAINFALL IS POSSIBLE. A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY MORNING FOR SECTIONS OF NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THOUGH MONDAY THERE MAY BE SOME LINGERING THUNDERSTORMS ACROSS NORTHEAST SOUTH DAKOTA WEDNESDAY MORNING...HOWEVER NO SEVERE WEATHER IS ANTICIPATED. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT...MAINLY SOUTH AND EAST OF A LINE FROM SISSETON TO ABERDEEN TO PIERRE. HINTZ
In the hours before
Local storm report, Jun 24, 8:53 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0853 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM 1 S BRYANT SD TORNADO
06/24/03 HAMLIN
0848 PM 5 N BRYANT SD 0.88 IN HAIL
06/24/03 HAMLIN
MJALocal storm report, Jun 24, 9:04 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0904 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0856 PM 5 NW BRYANT SD 2.00 IN HAIL
06/24/03 CLARK HEN EGG HAIL FELL ON
CLARK/HAMLIN COUNTY LINE
DORNLocal storm report, Jun 24, 9:23 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0923 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM 14 SE SAINT LAWRENCE SD 0.88 IN HAIL
06/24/03 HAND
DORNLocal storm report, Jun 24, 9:40 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0940 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0934 PM 5 W HAZEL SD 0.75 IN HAIL
06/24/03 HAMLIN ON COUNTY LINE
0932 PM 9 SE HAZEL SD 0.75 IN HAIL
06/24/03 HAMLIN
DORNLocal storm report, Jun 24, 10:15 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1015 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM STEPHAN SD 1.00 IN HAIL
06/24/03 HYDE
DORNThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:18 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 42 min |
| Jun 24, 7:23 PM CDT | Tornado Warning | ABR | Hyde | 37 min |
| Jun 24, 7:25 PM CDT | Tornado Warning | ABR | Day, Marshall | 50 min |
| Jun 24, 7:30 PM CDT | Tornado Warning | ABR | Codington | 45 min |
| Jun 24, 7:49 PM CDT | Tornado Warning | ABR | Buffalo, Hand | 26 min |
| Jun 24, 8:10 PM CDT | Tornado Warning | ABR | Marshall, Roberts | 35 min |
| Jun 24, 8:15 PM CDT | Tornado Warning | ABR | Hand | 30 min |
| Jun 24, 8:26 PM CDT | Tornado Warning | ABR | Clark, Hamlin | 49 min |
| Jun 24, 9:00 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 60 min |
| Jun 24, 9:11 PM CDT | Tornado Warning | ABR | Hamlin | 49 min |
| Jun 24, 9:20 PM CDT | Flash Flood Warning | ABR | Brown | 115 min |
| Jun 24, 9:24 PM CDT | Tornado Warning | ABR | Clark | 51 min |
| Jun 24, 9:37 PM CDT | Tornado Warning | ABR | Codington | 38 min |
| Jun 24, 9:57 PM CDT | Flash Flood Warning | ABR | Clark, Codington, Hamlin | 3 hr |
| Jun 24, 10:05 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 40 min |
Nearby
Flash Flood Warnings in South Dakota, 2003Flash Flood Warnings in Minnesota, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.